Mississippi, 2011

Hail in Mississippi, June 7, 2011

June 7, 2011 · NWS LIX · 1 event in 1 county or zone

A weak upper trough combined with a highly unstable airmass to produce isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak upper trough combined with a highly unstable airmass to produce isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 7, 2:21 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 7, 2:21 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 PM CDT TUE JUN 7 2011

.SYNOPSIS...
RATHER WEAK SURFACE PRESSURE PATTERN OVER THE AREA. WEAK MCV
MOVING WESTWARD NEAR LAKE PONTCHARTRAIN AT PRESENT...WITH ISOLATED
CONVECTION DEVELOPING AGAIN THIS AFTERNOON. AREAL COVERAGE NOT
QUITE AS FULL AS YESTERDAY. YESTERDAYS CONVECTION DID ALLOW
TEMPERATURES TO START FROM A LOWER BASE TODAY...KEEPING
TEMPERATURES BELOW THE 95 DEGREE MARK IN MOST AREAS.

&&

.SHORT TERM...
WEAK UPPER LOW OVER SOUTHERN GULF WILL CONTINUE ROTATING IN PLACE
THROUGH FRIDAY. MOISTURE LEVELS TOMORROW ARE SIMILAR TO
TODAY...AND EXPECT SIMILAR AREAL COVERAGE...20 TO 30 PERCENT AT
BEST. COLUMN DRIES OUT SOMEWHAT FOR THURSDAY AND FRIDAY...AND WILL
GRADUALLY DRY OUT FORECAST. NAM SOLUTION IS DISCOUNTED FOR THIS
RUN DUE TO ITS POOR HANDLING OF TROPICAL FEATURE TO THE SOUTH OF
PUERTO RICO. TEMPERATURES STILL RUNNING ABOVE GUIDANCE...EVEN IN
AREAS THAT HAVE SEEN RAIN THE LAST FEW DAYS...SO WILL CONTINUE TO
GO ABOVE GUIDANCE BY A COUPLE OF DEGREES THROUGH THE PERIOD.

&&

.LONG TERM...
AS NOTED IN SHORT TERM SECTION...TROPICAL FEATURE HANDLED POORLY
BY NAM. NHC/HPC SOLUTION ON MOVEMENT OF THIS FEATURE FITS ECMWF
SOLUTION FAIRLY WELL AND WILL USE ECMWF WIND FIELDS FOR SOLUTION
FOR THE BACK END OF THE FORECAST. ANY PRECIPITATION OVER THE
WEEKEND SHOULD BE EXTREMELY LIMITED...AND WILL KEEP WEEKEND
FORECAST DRY. AS RIDGE RETROGRADES SOMEWHAT LATE IN THE
WEEKEND...THIS MAY ALLOW A BOUNDARY TO NEAR THE AREA
MONDAY...ALLOWING FOR SLIGHTLY BETTER CHANCES FOR PRECIPITATION ON
MONDAY AND TUESDAY. WILL CONTINUE THE TREND OF GOING SEVERAL
DEGREES ABOVE GUIDANCE UNTIL GUIDANCE COMES MORE IN LINE WITH
REALITY.

&&

.AVIATION...
VFR CONDITIONS IS ON TAP FOR MOST OF THE DAY. ISOLATED TO
SCATTERED SHRA/TSRA WITH TEMPO RESTRICTED VSBYS/CIGS THROUGH 00Z
WEDNESDAY. THE HIGHEST PROBABILITIES EXPECTED FROM KMCB- KHDC TO
KASD TO KGPT. MVFR CONDITION LIKELY AGAIN WITH MIST RESTRICTED
VISIBILITY AT EACH SITE 09Z WED THROUGH 13Z WED. EXPECT ISOLATED
CONVECTION TO AGAIN DEVELOP AFTER 18Z WEDNESDAY.

&&

.MARINE...
OUTSIDE OF ISOLATED CONVECTION...NO MAJOR MARINE ISSUES THROUGH
THE PERIOD. TROPICAL FEATURE MENTIONED ABOVE SHOULD HAVE LITTLE
EFFECT ON OUR COASTAL WATERS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  94  70  94 /  20  30  20  20
BTR  72  96  71  95 /  20  30  20  20
ASD  73  93  71  93 /  20  30  20  20
MSY  75  94  74  94 /  20  30  20  20
GPT  74  92  73  93 /  20  30  20  20
PQL  73  94  71  93 /  20  30  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

35
Hazardous weather outlook, Jun 7, 2:29 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
329 PM CDT TUE JUN 7 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-082030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
329 PM CDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED. THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THE
EVENING HOURS...GENERALLY NORTH OF THE INTERSTATE 10 AND 12
CORRIDORS. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL AND STRONG WIND GUSTS. THESE WINDS COULD DOWN SMALL TREE
LIMBS AND BLOW AROUND UNSECURED OBJECTS LIKE TRASH CANS AND LAWN
FURNITURE. LOCALIZED VERY HEAVY RAINFALL IS ALSO POSSIBLE.

AN OZONE ACTION DAY IS IN EFFECT FOR THE BATON ROUGE AREA THROUGH
MIDNIGHT TONIGHT.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON WEDNESDAY.
THESE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT COULD
PRODUCE STRONG GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING.

AN OZONE ACTION DAY WILL BE IN EFFECT FOR THE BATON ROUGE AREA ON
WEDNESDAY FROM 6 AM UNTIL MIDNIGHT CDT.

FLOOD WARNINGS WILL REMAIN IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF
SEVERE WEATHER THIS EVENING OR WEDNESDAY SHOULD BE RELAYED TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 7, 2:02 PM CST, 2 hours 23 minutes before
MSZ082-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
302 PM CDT TUE JUN 7 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING JACKSON
COUNTY...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR ESCATAWPA...OR ABOUT 2 MILES
EAST OF ESCATAWPA...MOVING NORTHWEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ESCATAWPA...WADE AND VANCLEAVE

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 7, 2:34 PM CST, 1 hour 51 minutes before
MSZ070-071-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT TUE JUN 7 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING
WALTHALL COUNTY...PIKE COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 16 MILES EAST OF MCCOMB...MOVING
NORTHWEST AT 10 TO 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS UP TO 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 7, 2:53 PM CST, 1 hour 32 minutes before
MSZ069-070-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT TUE JUN 7 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING AMITE
COUNTY...PIKE COUNTY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTHEAST OF MCCOMB...OR
ABOUT 9 MILES EAST OF SUMMIT...MOVING WEST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...MCCOMB...SUMMIT AND SMITHDALE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 7, 3:32 PM CST, 53 minutes before
MSZ068-069-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CDT TUE JUN 7 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
NORTHWEST OF LIBERTY TO 24 MILES WEST OF LIBERTY...MOVING NORTHWEST
AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  DOLOROSA BY 515 PM...
  FORT ADAMS BY 520 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Special weather statement, Jun 7, 4:14 PM CST, 11 minutes before
LAZ036-037-MSZ069-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
514 PM CDT TUE JUN 7 2011

...STRONG THUNDERSTORM MOVING NORTH AFFECTING AMITE COUNTY...ST.
HELENA PARISH...EAST FELICIANA PARISH...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GREENSBURG...OR ABOUT 2 MILES SOUTHEAST OF
DARLINGTON...MOVING NORTH AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  DARLINGTON BY 520 PM...
  EASLEYVILLE BY 530 PM...
  8 MILES WEST OF GILLSBERG BY 600 PM...
  8 MILES SOUTH OF LIBERTY BY 615 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

24/RR
Local storm report, Jun 7, 4:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
524 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 S TYLERTOWN           31.09N 90.14W
06/07/2011  E0.75 INCH       WALTHALL           MS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS PENNY SIZED HAIL 2 MILES SOUTH OF
            TYLERTOWN.

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Walthall

When
June 7, 4:25 PM CST
Where
Walthall County, 2 mi SW of Tylertown
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.099, -90.174

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310583.